FAQ
Log In
Wednesday 7th December 2016
News
 › 
 › 

Risk of infection increased by anti-TNF drugs

17th August 2010

A study has shown that taking anti-TNF medication for arthritis could heighten the danger of "serious" infection in patients.

SyringePink1

Researchers from the Arthritis Research UK Epidemiology Unit at the University of Manchester worked on a study which was published in the journal Rheumatology.

The researchers looked at information on arthritis sufferers gleaned from the British Society for Rheumatology Biologics Register.

The team drew comparisons between the 11,798 patients who had taken anti-TNF medication and the 3,598 who had not taken the drugs.

The researchers found that 1,808 patients in total had experienced a serious infection, comprising 1,512 anti-TNF patients and 296 who had not taken the medication.

The danger of infection in patients who had taken anti-TNF drugs was higher than in the other group, and was of particular concern in the first six months.

The study showed that three kinds of anti-TNF medication were linked with infection: adalimumab, etanercept and infliximab.

The researchers wrote in conclusion: "These data add to currently available evidence suggesting that anti-TNF therapy is associated with a small but significant overall risk of serious infection."

"This must be balanced against the risks associated with poor disease control or alternative treatments." 

 

Share this page

Comments

There are no comments for this article, be the first to comment!


Post your comment

Only registered users can comment. Fill in your e-mail address for quick registration.

Your email address:

Your comment will be checked by a Healthcare Today moderator before it is published on the site.

Mayden - Innovative cloud-based applications for healthcare
© Mayden Foundation 2016